Alert archive / South Dakota / Frost Advisories in 2015

Frost Advisory 3, NWS Sioux Falls, SD

October 8, 20154 counties in South Dakota

NWS Sioux Falls, SD issued this frost advisory at Oct 8, 2015, 3:04 PM CDT for 4 counties in South Dakota. It took effect at Oct 9, 2015, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2015, 3:04 PM CDT (20:04 UTC)
In effect from
Oct 9, 2015, 4:00 AM CDT
Expired
Oct 9, 2015, 9:00 AM CDT
In force
5 hr
Issued by
NWS Sioux Falls, SD

Counties Beadle County, SD, Jerauld County, SD, Kingsbury County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS73 KFSD 082004
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT THU OCT 8 2015

SDZ038-039-052-053-090415-
/O.NEW.KFSD.FR.Y.0003.151009T0900Z-151009T1400Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET
304 PM CDT THU OCT 8 2015

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT FRIDAY. 

* WEATHER CONDITIONS...FROST WILL BE LIKELY LATE TONIGHT AND EARLY
  FRIDAY MORNING IN AND AROUND THE MID JAMES VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
478 
WWUS73 KFSD 090130
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT THU OCT 8 2015


SDZ038-039-052-053-090930-
/O.CON.KFSD.FR.Y.0003.151009T0900Z-151009T1400Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET
830 PM CDT THU OCT 8 2015

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
FRIDAY...

* WEATHER CONDITIONS...FROST WILL BE LIKELY LATE TONIGHT AND 
  EARLY FRIDAY MORNING IN AND AROUND THE MID JAMES VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
956 
WWUS73 KFSD 090753
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
253 AM CDT FRI OCT 9 2015


SDZ038-039-052-053-091400-
/O.CON.KFSD.FR.Y.0003.151009T0900Z-151009T1400Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET
253 AM CDT FRI OCT 9 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WEATHER CONDITIONS...FROST WILL BE LIKELY THROUGH DAYBREAK FRIDAY
  MORNING IN AND AROUND THE MID JAMES VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
016 
WWUS73 KFSD 091358
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 AM CDT FRI OCT 9 2015

SDZ038-039-052-053-091500-
/O.EXP.KFSD.FR.Y.0003.000000T0000Z-151009T1400Z/
BEADLE-KINGSBURY-JERAULD-SANBORN-
INCLUDING THE CITIES OF...HURON...DE SMET...ARLINGTON...
LAKE PRESTON...WESSINGTON SPRINGS...ALPENA...WOONSOCKET
858 AM CDT FRI OCT 9 2015

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES HAVE CLIMBED INTO THE UPPER 30S AFTER EARLY MORNING
LOWS IN THE LOWER TO MID 30S. THE THREAT FOR WIDESPREAD FROST HAS
ENDED.

$$

CHAPMAN

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 8, 12:54 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 8, 12:54 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1254 PM CDT THU OCT 8 2015

.UPDATE...
ISSUED AT 1027 AM CDT THU OCT 8 2015

TWO CHANGES TO THE FORECAST TODAY...1) MORE PESSIMISM WITH DEGREE
OF CLOUDINESS THIS AFTERNOON AND INTO THE EVENING ACROSS THE
NORTH/EAST...AND 2) ADDITION OF A BIT STRONGER PRECIP MENTION
ACROSS THE WEST/SOUTH.

SURFACE FRONTAL ZONE HAS PUSHED THROUGH THE ENTIRE CWA AT THIS
POINT IN THE MORNING...AS MAIN UPPER WAVE IS NOW PUSHING THROUGH
THE NORTHERN GREAT LAKES. ANOTHER UPSTREAM JET STREAK DIGGING
ACROSS MONTANA...AND THIS IMPULSE WILL PUSH EAST/SOUTHEAST INTO
THE CENTRAL PLAINS TONIGHT. A FAIRLY BROAD AREA OF MID LEVEL
FRONTOGENESIS LINKS THE TWO FEATURES...AND HAVE SEEN A SCATTERING
OF VERY LIGHT RETURNS ACROSS SOUTHWEST TO CENTRAL SD THROUGH THE
EARLY MORNING. FAIRLY UNLIKELY FOR MEASURABLE PRECIPITATION WITH
A FAIR DEGREE OF DRYING BELOW THE MID LAYER. SOME OF THIS WILL
LIKELY CLIP THE FAR SOUTHWEST CWA MID MORNING TO EARLY AFTERNOON
BEFORE SLIPPING SOUTHWARD.  BETTER UPPER FORCING LOOKS TO TREND
JUST A BIT SOUTH OF THE MISSOURI RIVER LATE AFTERNOON AND EARLY
EVENING...AND GIVEN THE CONTINUED INFLUX OF DRYING BELOW THE MID
DECK...WILL FOREGO ADDING IN ANY MENTIONABLE LATER DAY/EARLY
EVENING POPS TO THE LOWER MISSOURI VALLEY AT THIS TIME.

OTHERWISE...AREA OF STRATUS ACROSS ALL BUT FAR WESTERN NORTH
DAKOTA AND PROGRESSION HAS BEEN TO ENCROACH INTO NORTH CENTRAL AND
NORTHEAST SOUTH DAKOTA THROUGH MID MORNING. FLOW BELOW INVERSION
STARTS TO TAKE ON MORE OF A NORTHERLY COMPONENT AND RAP/NAM/HRRR
INDICATE THAT A FAIRLY DISTINCT LAYER OF LOWER CLOUDS WILL LIKELY
BECOME A STRONGER FEATURE THROUGH THE AFTERNOON EAST OF THE
MISSOURI VALLEY...AND PERHAPS WELL INTO THE EVENING EAST OF I 29.

STILL LOOKING AT 20 TO 30 KNOTS OF WIND IN MIXED LAYER THIS
AFTERNOON...SO CURRENT WIND GUSTS EXPECTATIONS ON TRACK. WITH
ABUNDANCE OF CLOUDS...DID NOTCH BACK HIGH TEMPS A BIT...OR WORK IN
A STEADYING TO SLIGHT FALL ACROSS THE NORTH/EAST DURING THE
AFTERNOON. MANY LOCATIONS MIXING BEHIND BOUNDARY AND SHOULD
APPROACH HIGHS PRIOR TO ADVANCE OF STRATUS FIELD FROM THE NORTH.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 303 AM CDT THU OCT 8 2015

AS THE FRONT FINISHES MOVING SEWD ACROSS THE AREA NEXT FEW
HOURS...IT IS STILL NOT COMPLETELY OUT THAT ISOLATED SHOWERS OR
STORMS COULD DEVELOP IN THE LINGERING INSTABILITY...AND WITH A FEW
NARROW BANDS OF MID CLOUDS/POSSIBLY ACCAS MOVING OVER THE
EASTERN/MAINLY SOUTHEASTERN PART OF THE AREA. THE HRRR KEEPS
TRYING TO DEVELOP SCATTERED ACTIVITY BUT IT LOOKS MORE LIKE
ISOLATED IF ANYTHING. THIS SHOULD ALL BE OUT BY 12Z/7 AM CDT.

THE AREA OF MID LEVEL MOISTURE DRIFTING ACROSS WESTERN SOUTH DAKOTA
COULD STILL BRING ISOLATED LIGHT SHOWERS AS IT MOVES SOUTHEAST...AND
THIS COULD INCLUDE THE FAR SOUTHWEST CORNER OF OUR AREA DURING THE
DAY...SO HAVE LEFT THE SMALL POPS IN...ALTHOUGH THERE IS A CASE FOR
GOING WITH JUST SPRINKLES. THE CLOUD DECK OF COURSE WILL REACH
SOMEWHAT FURTHER NORTH/NORTHEAST OVER THE AREA BEFORE DECENT
CLEARING LATE IN THE DAY AND THIS EVENING.

NORTHWEST WINDS WILL REACH THE BREEZY CATEGORY TODAY WITH WINDS
SLIGHTLY STRONGER EAST OF THE JAMES RIVER THAN WEST. HIGHS WILL REACH
THE LOWER 60S NORTH TO THE LOWER 70S SOUTHEAST...OR NOT TOO MUCH
WARMING FROM THE VERY MILD EARLY MORNING TEMPERATURES OVER THE AREA.

THE CLEARING TONIGHT WILL BE ACCOMPANIED BY DECREASING WINDS. LOWS
WILL BE IN THE UPPER 30S NORTH TO LOW 40S SOUTH...AGAIN HOLDING
ABOVE FROSTY LEVELS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 303 AM CDT THU OCT 8 2015

RATHER QUIET WEATHER IS STILL EXPECTED THROUGH THE MEDIUM AND
EXTENDED PORTIONS OF THE FORECAST. TEMPERATURES REMAIN ON TRACK TO
SURPASS SEASONAL NORMAL BY 10 OR MORE DEGREES THIS WEEKEND...WITH
VERY BALMY OVERNIGHT TEMPERATURES INTO EARLY NEXT WEEK.

ONLY REASONABLE CHANCE FOR PRECIPITATION WOULD FALL ON SUNDAY NIGHT
INTO MONDAY AS A RATHER STRONG SHORTWAVE ZIPS THROUGH THE REGION. A
SYSTEM CUT-OFF FROM GOM MOISTURE...IT WILL HAVE TO RELY SOLELY ON
MOISTURE IT CAN DRAG ACROSS THE ROCKIES FROM THE PACIFIC NORTHWEST.
FOR NOW...PREFER THE DRIER GFS OVER THE ECMWF. BOTH MODELS DO
SUGGEST VERY LIGHT RAIN POTENTIAL OVER THE NORTHERN HALF OF SD
INTO CENTRAL MN INTO MONDAY MORNING. LIKELY THE BIG STORY FOR
MONDAY WILL BE VERY BLUSTERY CONDITIONS. SHOULD SEE SUSTAINED
WINDS PUSH 20-30 MPH THROUGH THE FIRST HALF OF MONDAY...OCCASIONAL
GUSTS COULD PUSH 40 TO 45 MPH AS WE QUICKLY MIX OUT MONDAY
MORNING. HAVE BUMPED UP WIND SPEEDS IN THAT PORTION OF THE FCST.

THROUGH THE MIDDLE AND END OF NEXT WEEK...A CONTINUED WARM PATTERN
WILL PERSIST. TEMPERATURES WILL CONTINUE TO AVERAGE 5 TO 10 DEGREES
ABOVE SEASONAL NORMALS WITH DRY WEATHER ANTICIPATED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1254 PM CDT THU OCT 8 2015

AREA OF MVFR CEILINGS ACROSS EASTERN NORTH DAKOTA AND NORTHEAST
SOUTH DAKOTA WILL CYCLE SOUTHEAST ACROSS THE AREA THROUGH THE
AFTERNOON AND EVENING...SLOWLY DISSIPATING ON THE BACK EDGE FROM
WEST TO EAST THROUGH THE LATER AFTERNOON AND NIGHT. MOST CERTAIN
FOR IMPACTS AT KHON IN THE IMMEDIATE TERM...AND KFSD FROM MID
AFTERNOON THROUGH THE EVENING. KSUX WOULD APPEAR TO BE JUST
OUTSIDE A MORE CERTAIN TRAJECTORY...AND HAVE KEPT LOWER CLOUDS
SCATTERED AT THIS TIME FROM LATE AFTERNOON THROUGH THE EARLY
OVERNIGHT HOURS. OTHERWISE...SURFACE WIND GUSTS WILL OCCASIONALLY
ATTAIN AROUND 25 KNOTS THROUGH THE AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...CHAPMAN
SHORT TERM...
LONG TERM...DUX
AVIATION...CHAPMAN
Hazardous weather outlook, Oct 8, 3:14 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 AM CDT THU OCT 8 2015

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-090815-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
314 AM CDT THU OCT 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY NORTHWEST WINDS ARE EXPECTED ON MONDAY. SUSTAINED WINDS
BETWEEN 20 AND 30 MPH WILL BE POSSIBLE WITH GUSTS AS HIGH AS 40
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in South Dakota, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.